How to stop an overdose

Learn how to administer naloxone, known commonly by the brand name Narcan®, to stop an overdose and save a life.

When experiencing an overdose, breathing can slow to the point of death. Giving Narcan® to someone who has overdosed restores normal breathing by reversing the effects of the opioids and other drugs. It is safe, easy to administer, and has no potential for abuse.

Table of Contents

How to administer naloxone

View a visual of these instructions in English/Spanish

1. Check for overdose

  • Signs of overdosing:
    • Not breathing well
    • Turning blue/gray
    • Not reacting when you rub your knuckles on their chest

2. Call 911

  • Call 911
  • Say “someone isn’t breathing” and/or “I think it’s an overdose”
  • Stay until help arrives, even if they seem better*

3. Give Narcan®

  • Push pump only after tip is in nose
  • Go to Step 4
  • If no response in 3 minutes, give another dose

4. Give breaths/CPR

  • Make sure mouth is clear
  • Tilt head back, lift chin, pinch nose
  • Give 1 breath every 5 seconds
    • Make sure chest rises with each breath
  • Try CPR if you’ve been trained

5. Stay until help arrives

  • If breathing well, put on side
  • If not breathing well, repeat Steps 3 and 4
  • Stay until help arrives*

*Good Sam Law protects people who overdose or seek help for someone overdosing from being charged or prosecuted for simple drug possession.

Order a wallet card

You can order a bilingual wallet card from the Massachusetts Health Promotion Clearinghouse that contains simple instructions for detecting and stopping an overdose using Narcan®.

Feedback